New York, 2011

Winter Storm in New York, February 1 to 2, 2011

February 1 to 2, 2011 · NWS BGM · 2 events in 2 counties and zones

A winter storm tracked from the Ohio Valley Tuesday evening the 1st, |to the eastern Great Lakes region Wednesday the 2nd. The storm then|moved off the northeast coast by Wednesday evening.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A winter storm tracked from the Ohio Valley Tuesday evening the 1st, |to the eastern Great Lakes region Wednesday the 2nd. The storm then|moved off the northeast coast by Wednesday evening. A mix of snow and sleet |spread across central and eastern New York late in the evening on the 1st with a mix of sleet and freezing rain across the southern tier of New York. The snow and sleet continued for the overnight hours of the 2nd before tapering off by mid morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 1, 10:59 PM EST, 1 minute earlier.

Area forecast discussion, Feb 1, 10:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1059 PM EST TUE FEB 1 2011

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM IN THE OHIO VALLEY WILL SPREAD MIXED
PRECIPITATION INTO THE AREA TONIGHT. SIGNIFICANT SNOW ACCUMULATIONS
ARE LIKELY OVER NORTHERN NEW YORK, WITH SIGNIFICANT ICING
POSSIBLE IN NORTHEAST PENNSYLVANIA.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATE TO LOWER SNOW AMOUNTS. PA ATTM HAS MOSTLY FREEZING RAIN
WHILE NY STARTED AS FREEZING RAIN THEN CHANGED TO SNOW. SNOW
AMOUNTS FOR THE SOUTHERN TIER NOW LOWERED TO 3 TO 6 INCHES.
FURTHER NORTH ALSO LOWERED TO 6 TO 10. IN NE PA AND SULLIVAN SNOW
AMOUNTS 3 INCHES OR LESS. AVP WILL PROBABLY HAVE LESS THAN AN
INCH...BUT ICE AMOUNTS AROUND HALF AN INCH. HIGHER ELEVATIONS WILL
HAVE MORE. MODELS HAVE ALSO SPEND UP THE TIMING SO THAT IT SHOULD
BE OVER BY NOON. EITHER WAY AROUND 7 AM PRECIP FROM SRN TIER SOUTH
WILL BE MOSTLY FREEZING RAIN AND MODERATE IN INTENSITY WITH A
TENTH OF AN INCH PER HOUR.

PREVIOUS DISCUSSION...
SFC LOW PRES WAS LOCATED OVER WESTERN TN AT 21Z WITH A LARGE AREA
OF RADAR RETURNS MOVING INTO THE OHIO VALLEY. AS THIS SYSTEM MOVES
INTO THE OHIO VALLEY AROUND MIDNIGHT PRECIP WILL OVER SPREAD THE
AREA QUICKLY BETWEEN 06Z-09Z. INITIALLY PRECIP WILL FALL AS ALL
SNOW WITH THE EXCEPTION OF THE WYOMING VALLEY WHERE SLEET COULD
MIX IN QUICKLY. 12Z MODEL SUITE HAS CONTINUED THE TREND OF
INDICATING A WARM LAYER AT H80 MOVING FURTHER AND FURTHER NORTH
IMPLY THE POTENTIAL FOR MIXED PRECIP EVEN IN THE NRN CWA.

A COMBINATION OF GULF MOISTURE AND STRONG JET DYNAMICS WILL DROP
OVER AND INCH OF LIQUID DURING THIS STORM WITH SOME AREAS
APPROACHING 1.5 INCHES.

BY SUNRISE 3-5 INCHES WILL FALL ACROSS CENTRAL NEW YORK WITH 1 TO
3 INCHES IN THE WYOMING VALLEY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
WEDNESDAY...LOW PRES MOVES FROM THE OHIO VALLEY NORTHEAST INTO THE
SOUTHERN TIER OF NY BY EARLY AFTERNOON THEN A COASTAL LOW DEVELOPS
OFF THE SOUTHERN NEW ENGLAND COAST AND LEAVES THE PRIMARY TO
WEAKEN.

BEST FORCING WILL RESIDE ACROSS THE AREA DURING THE MORNING HOURS
WITH DRY SLOT WORKING INTO THE REGION DURING THE AFTERNOON. THE
NRN CWA SHOULD STILL SEE PRIMARILY SNOW WITH SLEET MIXING IN
DURING THE AFTERNOON. TOTALS ACCUMS 9 TO 14 INCHES.

ACROSS THE SOUTHERN TIER AND WESTERN CATSKILLS A REAL WINTRY MIX IS
EXPECTED WITH SLEET POSSIBLY BEING THE PRIMARY P-TYPE ON WEDNESDAY.
SNOW ACCUMS WILL RANGE FROM 5 TO 9 INCHES WITH THE POTENTIAL FOR
SOME ICING.

NORTHWEST PA WILL SEE LESSER SNOW AMOUNTS AND THE CHANCE FOR
SIGNIFICANT ICE ACCUM AND POWER OUTAGES.

LATE WEDNESDAY AFTERNOON, STRONG CAA DEVELOPS AS COASTAL RAPIDLY
DEEPENS THUS CHANGING ALL PRECIP BACK TO SNOW BEFORE DIMINISHING.

WEDNESDAY NIGHT...STRONG NW FLOW DEVELOPS AFTER 06Z WITH LOW
LEVEL FLOW AROUND 300 DEGREES INDICATING THE POTENTIAL FOR LAKE
EFFECT SNOW SHOWERS ACROSS NRN CWA WITH MINOR SNOW ACCUMS.

THURSDAY THROUGH FRIDAY...
ORTHWEST FLOW ACROSS LAKE ONTARIO WILL ENHANCE CLOUDS AND BRING
SCATTERED LAKE EFFECT SNOW SHOWERS TO CENTRAL NY THURSDAY. HIGH
TEMPERATURES WILL BE IN THE LOW TO MID 20S. RIDGE OF HIGH PRESSURE
WILL BUILD IN THURSDAY NIGHT AND WIND FLOW BECOMES MORE WESTERLY.
THIS WILL DIMINISH THE LAKE ENHANCED CLOUDS. SLIGHT CHANCE
SCATTERED SHOWERS WOULD LINGER INTO THE TUG HILL BUT IN GENERAL
CLOUDS WILL DECREASE ACROSS THE REGION THURSDAY NIGHT. FRIDAY WILL
BE PARTLY SUNNY WITH HIGHS IN THE 20S AND SOME INCREASE IN CLOUDS
IN THE AFTERNOON AS A STORM SYSTEM BEGINS TO TAKE FORM OVER THE SE
U.S. AND ANOTHER DISTURBANCE MOVES INTO THE GREAT LAKE REGION.
STILL UNCERTAINTY IN HOW THESE TWO SYSTEMS WILL EVOLVE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS AND ENSEMBLES CONTINUE TO ADVERTISE A MEAN 500
MB TROF ACROSS THE CENTRAL PART OF NORTH AMERICA...WITH GENERALY A
WSW FLOW ACROSS THE NORTHERN MID-ATLANTIC AND NORTHEAST. THERE
REMAINS A CONSIDERABLE AMOUNT OF UNCERTAINTY IN THE FORECAST AS
MODELS STRUGGLE TO RESOLVE SMALLER WAVES MOVING THROUGH THIS FLOW
ALOFT. TWO SYSTEMS APPEAR ON THE HORIZON WHICH COULD PROVIDE SOME
WINTER IMPACT TO OUR REGION. THE FIRST IS A COMBINATION OF A FRONTAL
SYSTEM APPROACHING FROM THE WEST AND A WEAK SFC LOW MOVING NORTH
ALONG THE EASTERN SEABOARD DURING THE LATE FRI NIGHT TO SATURDAY
TIME FRAME. MODEL CONSENSUS SEEMS OK ON THIS EVENT HAPPENING AND
HAVE MOVED POPS UPWARD TO THE LIKELY CATEGORY FOR SOME SNOWFALL.
QUICK HITTING AND WEAK SYSTEM AT THIS POINT WOULD SAY ONLY A FEW
INCHES OF SNOW FOR THE REGION. FOR THE REMAINDER OF THE WEEKEND INTO
MONDAY...WEAK RIDGING OVER THE SOUTHEAST POKES INTO NY AND PA WITH
POSSIBLE OCNL LIGHT SNOW SHOWERS OR FLURRIES POSSIBLE FROM PASSING
WAVES AND WEAK LAKE RESPONSE OVER CENTRAL NY. MODELS THEN DIFFER
CONSIDERABLY WITH A SYSTEM DEVELOPING FOR TUESDAY. ECMWF WOULD
SUGGEST A MORE SIGNIFICANT GULF COAST SYSTEM WINDING UP...WHICH
WOULD COME LATER IN THE WEEK...WHILE THE GFS SPINS A CLIPPER LOW
THROUGH THE NORTHEAST ON TUESDAY. HPC PROGS SEEM CLOSER TO GFS FOR
NOW SO WILL GO WITH MODERATE CHANCES FOR PRECIP.

GIVEN THE FLOW PATTERN FROM THE WSW...TEMPERATURES SHOULD BE FAIRLY
CLOSE TO NORMAL DURING THE DAY AND SLIGHTLY ABOVE AT NIGHT. BLENDED
MOS LOOKS GOOD.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
MAJOR STORM MOVING THROUGH THE MIDWEST WILL AFFECT OUR FLIGHT AREA
OVERNIGHT WITH A COMPLEX PRECIPITATION TYPE SITUATION AND WDSPRD IFR.

IN GENERAL...MVFR AND AREAS OF IFR WILL CONTINUE THROUGH LATE
EVENING...THEN BECOME WDSPRD IFR AND OCNL LIFR WITH PRECIPITATION.
SPOTTY SHOWERS OF FREEZING RAIN OR SLEET WILL AFFECT KAVP UNTIL
02Z...THEN STEADY PRECIPITATION DEVELOPS FROM THE WEST AND SOUTH
BTWN 04Z-07Z. SNOW IS EXPECTED INITIALLY ACROSS THE NEW YORK
TERMINALS...WITH SLEET AND FREEZING RAIN AT KAVP. KAVP CHANGES
QUICKLY TO ALL FZRA. SNOW MIXES WITH OR CHANGES TO SLEET AT KELM-
KBGM BY 09Z...AND BY 12Z AT KITH. PREDOMINANTLY SNOW IS EXPECTED
FOR THE DURATION OF THE STORM AT KSYR-KRME. LATEST GUIDANCE
SUGGESTS THIS STORM HITS AND MOVES THROUGH QUICKER THAN PREVIOUSLY
EXPECTED WITH PRECIPITATION TAPERING OFF TO FRZG DRIZZLE BY ABOUT
15Z WEDNESDAY.

CIGS/VSBYS WILL GRADUALLY IMPROVE TO MVFR WITH OCNL IFR BY MID
AFTERNOON WEDNESDAY.

WINDS NE-E 5-10 KTS TONIGHT BECOME VARIABLE MID MORNING WEDNESDAY
AND THEN WEST-NW 10-15 KNOTS LATE IN THE DAY.

OUTLOOK...

WED NIGHT/THU...MVFR/IFR SCT SNOW SHOWERS.

THUR NIGHT/FRIDAY...VFR. POSSIBLE MVFR SYR/RME SNOW SHOWERS.

SAT...IFR CIGS/VSBYS IN PERIODS OF SNOW.

SUN...MVFR CIGS AND SNOW SHOWERS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR PAZ038>040-
     043-044-047-048-072.
NY...WINTER STORM WARNING UNTIL 5 PM EST WEDNESDAY FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...RRM
NEAR TERM...RRM/TAC
SHORT TERM...BMW/RRM
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Feb 1, 4:12 PM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
412 PM EST TUE FEB 1 2011

NYZ009-015>018-036-037-022115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
412 PM EST TUE FEB 1 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022>025-044>046-055>057-062-PAZ038>040-022115-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
412 PM EST TUE FEB 1 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ043-044-047-048-072-022115-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
412 PM EST TUE FEB 1 2011

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Delaware

When
February 1, 11:00 PM EST to February 2, 10:00 AM EST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Total snow and sleet accumulations ranged from 6 to 10 inches across the county.

Winter Storm, Otsego

When
February 1, 11:00 PM EST to February 2, 10:00 AM EST
Where
Otsego forecast zone
Reported by
Trained Spotter
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Total snow and sleet accumulations ranged from 6 to 10 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286810, 286811.